Date: Mar 20, 2017
The Parkinson Association of the Rockies has created a new segment on our bi-weekly enews called, "Ask the Parkinson's Expert". Every enews we ask the community to submit a question they may have for a Parkinson's doctor, a selected question will then be answered and featured on the next enews.
All questions are confidential. Not all questions can be answered, so please notify your physician for immediate attention.
Q: "My husband has a really hard time with the levodopa-carbidopa needed to manage motor symptoms from Parkinson's. When he takes the drugs, he is so tired he needs to nap and is generally in a drunken state for hours. He is normal when not taking the drugs (except for motor symptoms). Our docs tell us this is not common but does happen. We have tried different dosage amounts and timing, but nothing has worked and this has been going on for a couple of years. It is ruining our quality of life and stressing our marriage. Do you have suggestions that could help us??"
A: "This is an uncommon situation but one which definitely comes up and can be fairly problematic. If you are in a position where you do not yet need levodopa or can manage your symptoms with exercise/physical therapy/occupational therapy this may be your best bet and I do have some patients who primarily manage their PD without medications because of side effects for quite some time. Unfortunately, this is not always a good long-term solution.
In some people this is a transient side effect and if they stick with levodopa (often for a few weeks to months) or go up on it slowly it may become less problematic. Unfortunately, other people seem to have this as a long-term side effect. It sounds like you may have tried taking other doses (e.g. Smaller, frequent doses) and/or formulations (e.g. Sinemet CR, rytary) which can help for some people. There are other formulations in development (e.g. patches, nasal spray, accordion pill) and in clinical trials. If you are interested you might want to check foxtrialfinder, CNI, or the University of Colorado Movement Disorders Center to see if there may be research you could participate in. If you have not yet tried MAO-inhibitors (e.g. rasagiline, selegeline) or dopamine agonists (e.g. neurpro, ropinirole, pramipexole) these may be worth trying but are usually less effective than levodopa and dopamine agonists can also cause drowsiness.
Other tricks which can help is to try to make an effort to exercise or be active around the time you take the levodopa as it seems the side effect of drowsiness is more pronounced if one is resting or still as opposed to active. Alternatively, some people find taking a planned short power nap can help them avoid disruptions from the drowsiness and allow them to enjoy the rest of their good on time. Lastly, one could try taking another supplement (e.g. Caffeine) or medication (e.g. Amantadine, a stimulant) to try to treat the side effects of the levodopa.”
- Dr. Brian Berman & Dr. Benzi Kluger, University of Colorado Hospital
I woke up Monday morning to a slight buzz throughout my body. “Today is the day!” I thought. I rode the BX bus from Boulder to Market Street Station, then took a quick 16th Street Shuttle ride, and walked a block or so to my destination. The buzz was still present as I walked through the door of the Colorado Ballet and read the note saying “Rhythm & Grace meets in Practice Room C.” I was 30 minutes early for the noon class. “Today is the day!” Wow!
This posting is a snippet of the Recently Diagnosed with PD blog, written by Betsy Vierck.
Almost three years ago I was also diagnosed with Parkinson's. Ginny and I became refuges for each other. We have been extremely tight, speaking in a language that non-PDers can never understand.
As I sit here remembering one of the best ski outings I have experienced in recent years, I decided to share my joy with others affected by Parkinson’s disease. The January Parkinson’s Association of the Rockies’ newsletter featured an upcoming Ski Program for people with Parkinson’s sponsored by the Breckenridge Outdoor Education Center (BOEC). ...
Live in the moment
- Learn from the past, plan for tomorrow, but live for today.
- Don’t put off those activities that you have talked about doing “some day”.
- Make time for fun.
Be sure your doctor is a movement disorder specialist/neurologist (MDS).
Even if your doctor is a neurologist, this does not mean that he/she has the experience or education with movement disorders that will enable them to provide the specific care you need.